Invisible Pain- Tapering off Psychiatric Drugs

In my practice as a therapist I often work with people who have been seriously hurt by the practice of psychiatry, either directly or indirectly through family members. Many of them started taking psychiatric drugs for moderate depression, or for some anxiety, or for panic attacks. But as time went on, their doses went up. More meds were added. By the time they realized the drugs were making things worse, they were already stuck on a large cocktail of psychiatric drugs. The side effects worsened and became intransigent. Increasing depression, lethargy, loss of libido, confusion, mental fog, weight gain, lowered immunity and poorer sleep became the norm. Drugs were added to combat the side effects, leading to more side effects. At some point the realization settles in that the psych meds are causing tremendous suffering, are causing iatrogenic illness.

The sad part about this common story is that when the person finally decides that the psych drugs have caused deep harm, and that they want to stop, the road towards coming off these drugs is long and arduous. Doctors often encourage a very fast taper. But when the person tries to to taper off too quickly, many find that their suffering is magnified a hundred fold. They are, in essence, stuck with the drugs that made them sick, and have to spend a great deal of time, energy and personal strength to manage a slow taper, a process that can sometimes take years.

In the process of coming off psychiatric drugs, there is little cultural support for the person who is tapering. Though the withdrawal effects of drugs such as antipsychotics and benzodiazapenes can be arduous and overwhelming at times, most people with no experience with psychiatric drugs have little understanding of the challenges of tapering. Though each class of drug and specific medication offers its own personal Hell when tapering, there is some overlap. Some of the symptoms include severe anxiety, panic attacks, mental confusion, insomnia, somatic pain and depression. The suffering can be debilitating for some. The term for longstanding problems associated with antidepressant tapering has been called SSRI discontinuation syndrome. Symptoms such as brain zaps, flickers, dizziness, derealization and suicidal thoughts are so common that numerous on-line support groups such as paxil progress and surviving antidepressants have formed to help people through a taper.

Essentially the nervous system goes into a state of shock as the drugs it had become accustomed to are taken away. The withdrawal symptoms of these drugs are little discussed and often glossed over by doctors in medical offices, outpatient clinics and psychiatric hospitals. Many doctors are grossly ignorant of these all too common complications or simply choose to ignore them. On-line communities have had to form as a way of creating alternative methods of supporting people through this time.

When someone has become habituated to street drugs such as heroin, cocaine or methamphatamine, numerous resources and rehab centers are available to help a person clear themselves of the drugs. The stay in one of these centers is generally no more than a couple months. But in the case of psychiatric drugs, symptoms of withdrawal can actually be much more challenging and much more protracted. A rehab center that lasts a year is simply not a viable option. So people are forced to tough it out on their own, perhaps with the help of on-line support.

In the midst of this iatrogenically caused suffering, a person tapering off meds may be further challenged by having little support or understanding in the larger world. How do you explain the sheer Hell of a benzo taper to your neighbor, or parents at your kid’s school? Even if you were to do so, there may be feelings of shame and embarrassment for some. But not telling acquaintances leaves some feeling increasingly isolated, having to create a mask of false happiness when talking to people. The suffering induced by psych drug withdrawal is compounded by societal isolation and lack of understanding.

Recently I went through a bad case of shingles, a terrible illness that attacks the nerve endings in one part of the body and causes immense unrelenting pain. As I suffered through it, I told many of my friends and acquaintances what I was going through. I received a lot of sympathy, offers for help and support until the illness cleared up. I felt grateful to have so much love and care. But when people go through iatrogenic drug withdrawal symptoms over a period of months and years, it is far more challenging to receive wider support. People are unaware of the horrors of tapering, or don’t think its a big deal, or simply don’t know how to respond. It is not a “true” illness as people understand it. It is not societally accepted, like a broken arm or cancer. With cancer, it is easier to discuss weight loss, chemotherapy, bed rest, eating healthy, etc. With iatrogenic withdrawal illness, it is much more challenging to tell an acquaintance “Well this benzo taper is making me feel anxious all the time. I often get a sense that things don’t seem real. I have this awful tic in my eye and I’m not sleeping more than a few hours a night.” Symptoms like these are often kept hidden, secreted away because of a lack of public understanding.

NAMI and other organizations spend considerable time publicizing the need for greater support and recognition of “mental illness” as a way of reducing the stigma for those who suffer. Their underlying position is that people will do better if their emotional distress is out in the open and treated properly with psychiatric drugs. But they neglect the millions of people who have tried that treatment, and have been left crippled by those drugs.

I think of how people wear colorful wrist bands to support cancer research. “Find the Cure”, some of them say. Perhaps we need to wear wrist bands that support people who have been deeply damaged by psychiatric drugs. These wrist bands would raise awareness of some of the incredible harm that is being been done in the name of “mental illness treatment”. Survivors of iatrogenic illness could wear them but so could anyone who supports raising awareness of this issue. It would start conversations, lead to more questions about the psychiatric model of treatment.

Ultimately, the pain inflicted by the drugs is only one aspect of the suffering. What is often worse is the feeling of being silenced, shut down, and isolated from the wider community. Greater public awareness of psychiatric iatrogenic illness can lead to a deeper conversation; a conversation that suggests that there are many ways to help people in emotional distress, and that these drugs should be last on the list.

This article first appeared in Mad in America here. 

 

 

This article written by Jon Keyes, LPC.  For more articles like this, please go to    www.Hearthsidehealing.com.

 

 

 

You can also find me at the Facebook group Herbs for Mental Health

Follow me on Instagram

1 thought on “Invisible Pain- Tapering off Psychiatric Drugs”

Leave a Reply

Your email address will not be published. Required fields are marked *